E-ISSN 2475-0581
 

Case Report 


Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report

Nilfer Sahin, Damla Balkan, Azat Duman.

Abstract
Methylphenidate is one of the agents used in the treatment of attention deficit hyperactivity disorder. In the literature, the following side effects were reported due to the use of methylphenidate: sleep and appetite problems, blood pressure and heart rate changes, headache, nervousness, crying, tics, chorea, psychosis, and rarely dystonic reaction. Acute dystonia is a well-known extrapyramidal side effect of dopamine receptor antagonists. The oculogyric crisis, a specific form of acute dystonic reaction, refers to usually upward and sometimes lateral deviation of the eyes for a certain period due to contraction of the extraocular eye muscles. Despite the increase in dopamine-related activity, psychostimulants were also reported to cause dystonic reactions rather than blocking. In this study, a patient with oculogyric crisis after the initiation of methylphenidate treatment was analyzed. Although rarely observed, dystonic reactions that may occur after methylphenidate should be considered by clinicians.

Key words: Attention Deficit Hyperactivity Disorder, Autism Spectrum Disorder, Methylphenidate, Oculogyric Crisis


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Nilfer Sahin
Articles by Damla Balkan
Articles by Azat Duman
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Sahin N, Balkan D, Duman A. Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology - PCP. 2020; 30(4): 461-463. doi:10.5455/PCP.20201002093249


Web Style

Sahin N, Balkan D, Duman A. Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. http://www.psychiatryandclinicalpsychopharmacology.org/?mno=135515 [Access: December 28, 2020]. doi:10.5455/PCP.20201002093249


AMA (American Medical Association) Style

Sahin N, Balkan D, Duman A. Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology - PCP. 2020; 30(4): 461-463. doi:10.5455/PCP.20201002093249



Vancouver/ICMJE Style

Sahin N, Balkan D, Duman A. Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology - PCP. (2020), [cited December 28, 2020]; 30(4): 461-463. doi:10.5455/PCP.20201002093249



Harvard Style

Sahin, N., Balkan, . D. & Duman, . A. (2020) Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology - PCP, 30 (4), 461-463. doi:10.5455/PCP.20201002093249



Turabian Style

Sahin, Nilfer, Damla Balkan, and Azat Duman. 2020. Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology, 30 (4), 461-463. doi:10.5455/PCP.20201002093249



Chicago Style

Sahin, Nilfer, Damla Balkan, and Azat Duman. "Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report." Psychiatry and Clinical Psychopharmacology 30 (2020), 461-463. doi:10.5455/PCP.20201002093249



MLA (The Modern Language Association) Style

Sahin, Nilfer, Damla Balkan, and Azat Duman. "Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report." Psychiatry and Clinical Psychopharmacology 30.4 (2020), 461-463. Print. doi:10.5455/PCP.20201002093249



APA (American Psychological Association) Style

Sahin, N., Balkan, . D. & Duman, . A. (2020) Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report. Psychiatry and Clinical Psychopharmacology, 30 (4), 461-463. doi:10.5455/PCP.20201002093249